What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 5, 6:55 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 5, 6:55 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
755 PM EDT Wed Apr 5 2017
.SYNOPSIS...
Strong upper low/frontal system with a severe weather threat
this evening and tonight over the western zones. Wrap around
rain showers with mountain snow to end the work week. High
pressure for the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 745PM Wednesday...Forecast remains on track with main line
of storms entering our region between 00Z and 01Z. Storms are
weakening as it enters drier air, but with that said, we will
likely have some issues due to strong winds with this line.
As of 6PM Wednesday...
Slightly tweaked PoP with the arrival of convection later
tonight. The HRRR seams to have a fairly good handle on the
current location and progression of the convection and it brings
storms into the Ohio Valley just a tad faster than the previous
forecast indicated. Have the line entering our border with ILN
between 00Z and 01Z and then bring in Cat PoP by 02Z. This is
about an hour or so faster than the previous forecast.
There is still some concern for possible severe weather for our
SE Ohio and KY Counties and we will just have to watch and see
how the storms hold together over the next couple hours. Strong
winds will be the main threat.
As of 200 PM Wednesday...
A lobe of warm, moist air nosing into central KY analyzed on
mesoscale surface analysis will set the stage for a variety of
significant and potentially severe weather this evening into the
overnight hours. The greatest likelihood of severe remains
toward the western portions of our CWA. As of 18z, a cumulus
field has initiated across eastern Kentucky.
Favorable wind profiles and high shear continue to support at
least a chance of strong to severe thunderstorms - especially
in the western half of the CWA. Damaging winds, tornadoes, and
hail all continue to be threats. 600-800 J/kg of CAPE developing
this afternoon and its concurrence with LL forcing this evening
will dictate storm development. The main line of convection
accompanying/slightly ahead of the cold front will enter our
OH/KY areas between 00-02z this evening. The greatest threat for
severe weather will be where instability and high shear
intersect with frontal lift. One caveat to the severe potential
would be a late frontal arrival with waning instability. Storms
will weaken as the line pushes through the mountains around 09z
tomorrow morning. During the mid-morning hours, a second area
of storms along the front itself may form in the wake of the
main line in central WV and has the potential for some gusty
winds and graupel.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 315 PM Wednesday...
Much cooler, and windy Thursday night into Friday, with upslope snow
showers throughout the period. Still looking at light accumulations
possible across the higher terrain counties, but concern still
remains as to how much will actually accumulate versus melt due to
recent warm temperatures. In addition, rather gusty winds will take
hold across the area on Thursday night and Friday, with strong llj
and tight pressure gradient across the region. May need a wind
advisory across the higher terrain counties to account for this, or
even a winter weather advisory to account for the snow showers with
occasional low vsbys in wind. Will allow future shifts to handle
this situation, as current severe weather threat more pressing at
this moment.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 315 PM Wednesday...
Drying trend takes hold over the weekend as high pressure surface
and aloft builds into the region. Will see warming a warming trend
as the weekend progresses. Another strong cold front looks to
approach early next week, with cooler temperatures behind the front,
and showers and thunderstorms.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 750 PM Wednesday...
Currently VFR, however a line of showers and thunderstorms has
formed out ahead of an approaching cold front and this line will
push through the region overnight. Have tried to time out the
progression of the line the best as possible and bring IFR
conditions into HTS/PKB/CRW based on current movement and speed.
However, the convection will likely weaken and IFR conditions
may not be met. Most confidence for IFR to occur in
thunderstorms is at HTS at this time. For areas further east,
not enough confidence to drop forecast to IFR conditions.
Conditions will improve after the main line of storms passes
with generally MVFR to VFR conditions overnight. Cold front and
more showers and low clouds with MVFR conditions moves into the
region tomorrow. Winds will become quite gusty with the front
with 25 to 35 knots possible late in the TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
FRIDAY...
FORECAST CONFIDENCE: Low to Medium.
ALTERNATE SCENARIOS: Convection timing and conditions could
vary. Winds tomorrow may be stronger than currently forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE THU 04/06/17
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H M L M L L M M M
HTS CONSISTENCY H H M M M M M H H H H L
BKW CONSISTENCY H H H H H M L M H H L M
EKN CONSISTENCY H H H H H H M L L L M L
PKB CONSISTENCY H H H M M M M M M M H M
CKB CONSISTENCY H H H H H H L L L H H M
AFTER 00Z FRIDAY...
IFR possible in wrap around moisture late Thursday through Friday,
especially in the mountains with snow Thursday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JMV/JW/MC
NEAR TERM...JW/MPK/MC
SHORT TERM...SL
LONG TERM...SL
AVIATION...MPK
Hazardous weather outlook, Apr 5, 3:32 AM EST, 17 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
432 AM EDT Wed Apr 5 2017
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>519-521-524-525-060845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Northwest Webster-
Southeast Pocahontas-Northwest Randolph-
432 AM EDT Wed Apr 5 2017
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
A strong low pressure system and cold front will bring showers and
strong to possibly severe thunderstorms late today and tonight,
which also may cause localized flooding issues.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Rain showers will change over to snow showers for Thursday night and
early Friday, but with little to no accumulation expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ520-522-523-526-060845-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Randolph-
432 AM EDT Wed Apr 5 2017
This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.
.DAY ONE...Today and Tonight.
A strong low pressure system and cold front will bring showers and
strong to possibly severe thunderstorms tonight, which also may
cause localized flooding issues.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Rain showers will change to snow showers later on Thursday, and
continue into Friday. Winter weather advisories may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 5, 7:21 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
821 PM EDT WED APR 5 2017
KYZ101>103-105-OHZ066-067-075-083>087-060115-
Boyd-Greenup-Carter-Lawrence-Jackson-Athens-Meigs-Morgan-Gallia-
Lawrence-Perry-Vinton-
821 PM EDT WED APR 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...GREENUP...NORTH
CENTRAL LAWRENCE...CARTER...NORTHWESTERN MEIGS...PERRY...WESTERN
GALLIA...JACKSON...NORTHWESTERN MORGAN...WESTERN ATHENS...VINTON AND
LAWRENCE COUNTIES...
At 820 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Summit Station to near Sharkey.
Movement was northeast at 50 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Athens, Ashland, Portsmouth, Ironton, Jackson, Wellston, Nelsonville,
New Lexington, Grayson, Coal Grove, Glouster, Mcarthur, Olive Hill,
Oak Hill, Somerset, Rio Grande, Albany, Shawnee, Lake Hope State Park
and Cannonsburg.
This includes Interstate 64 in Kentucky between mile markers 149 and
191.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3991 8217 3982 8217 3976 8191 3819 8268
3818 8305 3827 8317 3819 8326 3821 8330
3832 8334 3834 8323 3873 8303 3875 8288
3857 8281 3875 8266 3895 8281 3937 8275
3947 8217 3956 8216 3960 8238 3993 8246
TIME...MOT...LOC 0020Z 281DEG 43KT 4006 8279 3826 8355
21Special weather statement, Apr 5, 8:24 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
924 PM EDT WED APR 5 2017
KYZ101-103-105-OHZ067-075-076-083>087-WVZ005>011-013-014-016-017-019-
060230-
Boyd-Lawrence-Greenup-Jackson-Morgan-Lawrence-Vinton-Washington-
Athens-Meigs-Gallia-Roane-Wirt-Lincoln-Wood-Wayne-Jackson-Ritchie-
Mason-Pleasants-Cabell-Tyler-Putnam-
924 PM EDT WED APR 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...EASTERN
GREENUP...LAWRENCE...MEIGS...WASHINGTON...MORGAN...LAWRENCE...
GALLIA...SOUTHEASTERN JACKSON...ATHENS...SOUTHEASTERN VINTON...
NORTHERN PUTNAM...NORTHWESTERN LINCOLN...WIRT...NORTHWESTERN ROANE...
JACKSON...WAYNE...WOOD...PLEASANTS...MASON...WESTERN RITCHIE...CABELL
AND TYLER COUNTIES...
At 923 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southwest of Byesville to near
Greenup. Movement was east northeast at 65 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Huntington, Parkersburg, Athens, Ashland, Marietta, Ironton, Belpre,
Point Pleasant, Gallipolis, Ripley, Louisa, Winfield, Coal Grove, St.
Marys, Pomeroy, Glouster, McConnelsville, Oak Hill, Wayne and
Beverly.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 77 in West Virginia between mile markers 128 and 186.
Interstate 77 in Ohio between mile markers 1 and 17.
Interstate 64 in Kentucky between mile markers 182 and 191.
Interstate 64 in West Virginia between mile markers 1 and 39.
Route 50 in West Virginia between mile markers 1 and 39.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3975 8164 3959 8159 3965 8146 3954 8104
3960 8085 3951 8074 3795 8249 3788 8262
3800 8302 3819 8261 3824 8279 3836 8277
3863 8299 3875 8288 3859 8285 3860 8274
3885 8265 3886 8276 3976 8185
TIME...MOT...LOC 0123Z 262DEG 55KT 3989 8165 3855 8278
21